Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 27, NWS Wichita, KS

March 29, 2012Marion County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 29, 2012, 6:10 PM CDT for Marion County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2012, 6:10 PM CDT (23:10 UTC)
Expired
Mar 29, 2012, 6:40 PM CDT
In force
30 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Marion County, KS

The radar

The Wichita radar (KICT), 82 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 29, 5:30 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2012-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1633 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2012-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1633 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

192 
WUUS53 KICT 292310
SVRICT
KSC115-300030-
/O.NEW.KICT.SV.W.0027.120329T2310Z-120330T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
610 PM CDT THU MAR 29 2012

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MARION COUNTY IN CENTRAL KANSAS...

* UNTIL 730 PM CDT

* AT 606 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR GOESSEL...OR 12 MILES NORTH OF NEWTON...AND MOVING
  EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MARION...GOESSEL...HILLSBORO...FLORENCE...LINCOLNVILLE AND MARION
  LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3818 9684 3818 9737 3833 9737 3852 9693
      3852 9682
TIME...MOT...LOC 2311Z 260DEG 19KT 3822 9735
WIND...HAIL 60MPH 1.00IN

$$

KETCHAM
2 follow-up statements
553 
WWUS53 KICT 292334
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
634 PM CDT THU MAR 29 2012

KSC115-300030-
/O.CON.KICT.SV.W.0027.000000T0000Z-120330T0030Z/
MARION KS-
634 PM CDT THU MAR 29 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL MARION
COUNTY UNTIL 730 PM CDT...

AT 629 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
EAST OF GOESSEL...OR 13 MILES SOUTHWEST OF MARION...MOVING EAST AT 30
MPH.

LOCATIONS IMPACTED INCLUDE...
  MARION...FLORENCE AND MARION LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3841 9684 3818 9684 3818 9737 3833 9737
      3839 9715
TIME...MOT...LOC 2335Z 262DEG 26KT 3825 9716
WIND...HAIL 60MPH 1.00IN

$$

SMITH
008 
WWUS53 KICT 292340
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
640 PM CDT THU MAR 29 2012

KSC115-292351-
/O.CAN.KICT.SV.W.0027.000000T0000Z-120330T0030Z/
MARION KS-
640 PM CDT THU MAR 29 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MARION COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3841 9684 3818 9684 3818 9737 3833 9737
      3839 9715
TIME...MOT...LOC 2341Z 262DEG 26KT 3825 9710

$$

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 3:15 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Mar 29, 3:15 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
315 PM CDT THU MAR 29 2012

.DISCUSSION...

LATE THIS AFTERNOON-TONIGHT...
SURFACE-BASED CONVECTIVE INHIBITION SHOULD GRADUALLY DIMINISH WITH
PEAK HEATING LATE THIS AFTERNOON AND WITH THE AID OF MID-LEVEL
COOLING WITH SHORTWAVE TROF COMING OUT OF THE ROCKIES. SCATTERED
THUNDERSTORM DEVELOPMENT LOOKS TO OCCUR IN THE 22Z-01Z TIME FRAME ACROSS
SOUTH CENTRAL KS ALONG FRONTAL CONVERGENCE ZONE. SBCAPE OF 3000 J/KG
AND 25 KT OF DEEP LAYER SHEAR COULD RESULT IN A FEW SEVERE STORMS.
LARGE HAIL/GUSTY WINDS APPEAR TO BE THE PRIMARY THREATS. ACTIVITY
MAY DIMINISH IN INTENSITY/COVERAGE LATER TONIGHT AS THE LOW-LEVEL
JET VEERS TO WEST-NORTHWESTERLY DECREASING LOW-LEVEL CONVERGENCE.
SLIGHTLY COOLER TEMPERATURES EXPECTED TONIGHT IN CENTRAL KS BEHIND
FRONTAL PASSAGE. -JMC

FRIDAY-SUNDAY...A SHORTWAVE TROUGH MOVING OVER THE NORTHERN AND
CENTRAL PLAINS STATES TODAY IS PROGGED TO MOVE EAST OVER THE UPPER
MISSISSIPPI VALLEY AND GREAT LAKES AREA ON FRIDAY. A STABLE
POST-FRONTAL AIRMASS IS ANTICIPATED ACROSS THE CENTRAL PLAINS ON
FRIDAY AND PULLED LOW POPS ANCHORED IN THE SOUTH-SOUTHEAST ZONES.
PREFER THE GFS DEPICTION WITH A STRONG CAPPING INVERSION AND NO
FOCUS FOR DEEP MOIST CONVECTION AS THE DIFFUSE FRONT WEAKENS AND IS
FORCED SOUTH INTO OKLAHOMA. LOW LEVEL SOUTHERLY FLOW WILL RETURN TO
THE CENTRAL PLAINS ON SATURDAY AS THE MID/UPPER RIDGE AMPLIFIES
ACROSS THE CENTRAL CONUS AND ANOTHER SHORTWAVE TROUGH DIGS INTO THE
WEST COAST OF CALIFORNIA. THIS SHOULD RESULT IN CONTINUED MILD
SPRING WEATHER ACROSS THE FORECAST AREA WITH HIGHS REMAINING WELL
ABOVE NORMAL CLIMBING INTO THE LOW 80S SAT. THE H85 THERMAL RIDGE
WILL BUILD OVER THE GREAT PLAINS ON SUNDAY LEADING TO THE WARMEST
DAY OF THE WEEK WITH HIGHS CLIMBING INTO THE UPPER 80S ACROSS MUCH
OF THE AREA. SOME CONCERN FOR AN ISOLATED DIURNALLY DRIVEN LATE
AFTERNOON/EVENING THUNDERSTORM BUT GIVEN THE LACK OF ANY FOCUS
MAINTAINED A DRY FORECAST FOR NOW. THIS PROGRESSIVE SHORTWAVE TROUGH
WILL HELP DRIVE A COLD FRONT ACROSS THE AREA LATE SUNDAY-EARLY
MONDAY AND THE PAST COUPLE OF GFS SOLUTIONS HAVE SHOWED A LESS
PROGRESSIVE SOLUTION WHEN COMPARED TO THE ECMWF. GIVEN THE LACK OF
RUN-TO-RUN CONSISTENCY WILL LEAN TOWARDS THE ECMWF AND CONTINUE WITH
THE MORE PROGRESSIVE FROPA AND LIMITED CHANCES FOR DEEP MOIST
CONVECTION.

MON-THU...MORE SEASONABLE TEMPERATURES ARE ON TAP FOR EARLY NEXT
WEEK BEHIND A STRONG COLD FRONT. MAINTAINED LOW POPS THROUGH EARLY
MON EVENING GIVEN THE UNCERTAINTY BETWEEN THE GFS/ECMWF BUT A MORE
PROGRESSIVE SCENARIO WOULD RESULT IN MORE RAPID CLEARING MON NIGHT.
MID/UPPER RIDGING IS PROGGED TO RETURN THROUGH THE REMAINDER OF THE
WEEK WITH DRY WEATHER CONDITIONS AND A RETURN TO WELL ABOVE NORMAL
TEMPERATURES TOWARD MIDWEEK. -MWM

&&

.FIRE WEATHER...
MINIMAL FIRE WEATHER CONCERNS ARE EXPECTED THROUGH EARLY IN THE
WEEKEND BEFORE RISING TEMPERATURES AND INCREASING SOUTHWEST WINDS
ARRIVE ON SUNDAY.  ALTHOUGH GREENUP IS WELL UNDERWAY...CRITICAL FIRE
WEATHER CONDITIONS MAY BE POSSIBLE ACROSS PORTIONS OF CENTRAL AND
SOUTH CENTRAL KANSAS SUN-MON.

MWM

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

EXPECTING ISOLATED-SCATTERED STORM DEVELOPMENT OVER SOUTH CENTRAL KS
IN THE 22Z-03Z TIME PERIOD...ALONG TRAILING COLD FRONT AND
FRONT/DRYLINE INTERSECTION WHERE LOW-LEVEL CONVERGENCE IS PROGGED.
WILL INCLUDE VCTS AT HUT AND ICT...WITH ONLY CB CLOUD DECK AT SLN
AND CNU. CONVERGENCE WEAKENS LATER OVERNIGHT AS THE LOW-LEVEL JET
VEERS TO WEST-NORTHWESTERLY. THIS SHOULD ALLOW CONVECTION TO
DIMINISH EAST OF THE KS TURNPIKE. WINDS WILL SWITCH TO NORTHWEST BEHIND
FRONT IN CENTRAL KS THIS AFTERNOON...AND IN SOUTHEAST KS LATE
TONIGHT INTO FRIDAY MORNING.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    57  80  57  82 /  40  10  10  10
HUTCHINSON      54  79  56  83 /  40  10  10   0
NEWTON          57  79  56  81 /  30  10  10   0
ELDORADO        59  80  56  81 /  30  10  10  10
WINFIELD-KWLD   58  80  57  82 /  30  10  10  10
RUSSELL         48  80  53  83 /  10  10   0   0
GREAT BEND      50  80  53  83 /  10  10   0   0
SALINA          52  80  58  85 /  30  10  10   0
MCPHERSON       54  79  57  83 /  30  10  10   0
COFFEYVILLE     60  82  58  84 /  30  10  10  10
CHANUTE         59  80  56  82 /  30  10  10  10
IOLA            59  79  56  82 /  30  10  10  10
PARSONS-KPPF    60  80  56  83 /  30  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 29, 4:42 PM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
442 PM CDT THU MAR 29 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-302145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
442 PM CDT THU MAR 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A FEW SEVERE STORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
AND EVENING ACROSS SOUTH CENTRAL KANSAS...BEFORE PUSHING INTO
SOUTHEAST KANSAS OVERNIGHT. ANY STORM THAT DEVELOPS WILL BE
CAPABLE OF PRODUCING LARGE HAIL TO GOLF BALL SIZE AND WIND GUSTS
OF 60 TO 70 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN FROM SUNDAY NIGHT THROUGH
MONDAY AS A COLD FRONT SWEEPS ACROSS THE AREA. STRONG STORMS WILL
BE POSSIBLE WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING FOR LOCATIONS GENERALLY EAST OF A LINE FROM KINGMAN TO MCPHERSON.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Mar 29, 5:32 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
532 PM CDT THU MAR 29 2012

KSZ051-068-292300-
HARVEY-MCPHERSON-
532 PM CDT THU MAR 29 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARVEY AND MCPHERSON COUNTIES...

AT 527 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES EAST OF BUHLER...OR 14 MILES EAST OF
HUTCHINSON...AND MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3832 9737 3817 9737 3817 9717 3805 9717
      3802 9770 3822 9770 3835 9738
TIME...MOT...LOC 2233Z 262DEG 21KT 3812 9762

KETCHAM
Special weather statement, Mar 29, 5:46 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
546 PM CDT THU MAR 29 2012

KSZ052-292330-
MARION-
546 PM CDT THU MAR 29 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR MARION COUNTY...

AT 542 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR DURHAM...OR 14 MILES NORTHWEST OF
MARION...AND MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3861 9693 3849 9694 3833 9737 3853 9737
      3862 9718
TIME...MOT...LOC 2246Z 242DEG 21KT 3850 9719

KETCHAM
Local storm report, Mar 29, 6:08 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
608 PM CDT THU MAR 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             2 NW MOUNDRIDGE         38.22N 97.54W
03/29/2012  E0.88 INCH       MCPHERSON          KS   PUBLIC

            NICKEL HAIL REPORTED

&&

MWM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 7:00 PM CDTSevere Thunderstorm WarningICTGreenwood30 min
Mar 28, 7:30 PM CDTSevere Thunderstorm WarningICTGreenwood30 min
Mar 28, 7:53 PM CDTTornado WarningICTGreenwood22 min
Mar 28, 8:15 PM CDTTornado WarningICTGreenwood30 min
Mar 28, 8:18 PM CDTAreal Flood WarningICTGreenwood12 hr
Mar 28, 8:44 PM CDTTornado WarningICTGreenwood46 min
Mar 28, 9:28 PM CDTSevere Thunderstorm WarningICTGreenwood, Woodson62 min
Mar 28, 10:31 PM CDTSpecial Weather StatementICTGreenwood29 min
Mar 28, 11:03 PM CDTSpecial Weather StatementICTGreenwood27 min
Mar 29, 5:32 PM CDTSpecial Weather StatementICTHarvey28 min
Mar 29, 5:40 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson50 min
Mar 29, 5:46 PM CDTSpecial Weather StatementICTMarion44 min
Mar 29, 5:53 PM CDTSevere Thunderstorm WarningICTMarion35 min
Mar 29, 5:59 PM CDTSevere Thunderstorm WarningICTHarvey61 min
Mar 29, 6:51 PM CDTSpecial Weather StatementICTSedgwick39 min
Mar 29, 6:57 PM CDTSpecial Weather StatementICTHarvey63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.